A new study published in ERJ Open Research has reported that pirfenidone, a drug widely used in patients with idiopathic pulmonary fibrosis (IPF), can cause pellagra or pellagra-like symptoms such as photosensitivity and nausea

Multiple studies have validated the efficacy of pirfenidone in alleviating many of the clinical symptoms of IPF. Although this drug is typically safe and well-tolerated, some side effects have been reported, such as photosensitivity, gastrointestinal manifestations, and fatigue. Some of these side effects bear a resemblance to pellagra. 

“We hypothesize that a relatively large amount of pirfenidone acts as a modulator in the metabolic flow of tryptophan-niacin and causes pellagra-like symptoms because the structure of pirfenidone resembles that of niacin and its metabolites,” the authors wrote. 


Continue Reading

In order to carry out their study, researchers used data from real-world analysis obtained from the US Food and Drug Administration Adverse Events Reporting System. They conducted reverse translational experiments using female BALB/c mice; a group of mice was fed a low-niacin diet with pirfenidone, while another was fed a normal diet with pirfenidone. The research team also compared niacin and its metabolite response between a cohort of patients with IPF treated with pirfenidone and a group of patients who were not. 

Read more about IPF etiology 

The results of their real-world analysis revealed that pirfenidone was a putative cause of both photosensitivity and nausea in patients with IPF (similar to pellagra). As for the mice studies, researchers reported that a pirfenidone diet caused pellagra-related nausea and photosensitivity in relevant mouse models. In addition, the research team reported that urine levels of niacin metabolites were higher in both mouse models fed with pirfenidone and patients with IPF treated with pirfenidone. 

“These results suggest that pirfenidone causes pellagra-like symptoms . . . because niacin status appears to be critical for the development of nausea and photosensitivity,” they concluded. 

Reference

Kuronuma K, Susai N, Kuroita T, et al. Analysis of real-world data and a mouse model indicates that pirfenidone causes pellagraERJ Open Res. 2022;8(4):00245-2022. doi:10.1183/23120541.00245-2022